Medical Q&As

Stevens-Johnson syndrome - explain?

My husband is in hospital with suspected Stevens-Johnson Syndrome. Can you explain this condition to me?

Stevens-Johnson Syndrome is a rare disorder characterized by inflammation of the mucous membranes of the mouth, throat, conjunctiva (membrane lining the surface of the eye and inside of the eyelids), anus, genitalia and sometimes it involves the intestines. Affected individuals may have a red or purplish rash on the skin, which is often accompanied by blistering. There may also be blisters in the mucous membranes of the lips, eyes, mouth, nasal passage, and genitals. Some researchers believe that Stevens-Johnson syndrome is a severe form of erythema multiforme, an inflammatory disorder that is triggered by an allergic reaction. Other researchers believe that it is an independent syndrome. It is uncertain exactly what causes the allergic reaction, but researchers think it may be triggered by an allergic reaction to certain drugs such as antibiotics, including sulphonamides, tetracycline, amoxycillin, and ampicillin. In some cases, nonsteroidal anti-inflammatory medications and anticonvulsants have also been implicated. In some cases, it is also possible that the disorder may be triggered by an infection.